Large and small firms in a global market: David vs. Goliath
Mathieu Parenti ()
Journal of International Economics, 2018, vol. 110, issue C, 103-118
Abstract:
This paper studies the impact of trade liberalization when large and small firms coexist in the same market. I develop a model of imperfect competition where a few oligopolistic firms coexist with a monopolistically competitive fringe. The former have a direct impact on the industry average price level, which depends on the breadth of their product scope. Oligopolists produce higher output per worker, charge higher markups, but also sell at higher prices than monopolistic single-product firms. Under linear demand, trade liberalization triggers the exit of small firms and the entry of foreign large firms, leading to more product variety but also to a higher average price. For a broad class of demand functions, the entry of an oligopolist induced by trade liberalization has a negative impact on consumer surplus. Producer surplus rises, but the total effect on welfare is ambiguous.
Keywords: Monopolistic competition; Oligopolistic market structure; Multi-product firms; International trade (search for similar items in EconPapers)
JEL-codes: D4 F11 L10 (search for similar items in EconPapers)
Date: 2018
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (43)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0022199617301162
Full text for ScienceDirect subscribers only
Related works:
Working Paper: Large and small firms in a global market: David vs. Goliath (2013) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:inecon:v:110:y:2018:i:c:p:103-118
DOI: 10.1016/j.jinteco.2017.09.001
Access Statistics for this article
Journal of International Economics is currently edited by Gourinchas, Pierre-Olivier and RodrÃguez-Clare, Andrés
More articles in Journal of International Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().